Organophosphorus compounds are mainly used as insecticides but poisoning can occur when a person is exposed to them for too long or at high levels because they can be rapidly absorbed through the skin and mucous membrane or by inhalation.
According to scientists as many as 25 million agricultural workers across developing countries have at least one episode of organophosphate poisoning per year and according to many studies, it is the most common prevailing up to the ratio of (27.64%) with the highest death ratio of (13.88%) of poisoning in Asia.
Apart from this, the suicidal ingestion of Organophosphorus compounds is unusual but accidental ingestion by children leads to acute effects in 2013 there was a case in Bihar (India) children, aged 4 to 12 years, fell ill after having a lunch consisting of rice, soybeans, and lentils. Early reports suggested that the food, perhaps the rice or the cooking oil which was used to prepare the food, contained unsafe levels of the pesticide. In some cases, hours after exposure suggested the dose could have been quite high.
Clinical Symptoms of Organophosphorus Poisoning
- Salivation, lacrimation, urination, defecation, GI distress, and emesis.
- Tightness in the chest, wheezing, increased sweating, salivation, and involuntary defecation/urination.
Late effects or severe effects:
- Confusion occurs
- Patient becomes comatose
- Patients become anxious and restless.
- Speech may be slurred and the patient may have ataxia, tremor, muscle weakness with cramping, and fasciculations.
- Pupils become constricted.
- Seizures may occur secondary to anoxia.
- Death in organophosphate toxicity usually results from cardiac or respiratory failure.
Apart from clinical symptoms, this type of poisoning can also cause severe complications like- Diabetic Ketoacidosis, pancreatitis, cancer, and paralysis.
Management of Organophosphorus Poisoning
In mild cases:
- Removal of the patient from the area of exposure and giving him atropine at low doses is sufficient.
In severe cases:
- Organophosphorus poisoning should be managed by initially stabilizing the patient by providing him with a sufficient airway so that his normal breathing pattern is restored.
- Checking his circulation, B.P., and heart rate and decontaminating his body so to prevent percutaneous absorption of the agent.
- It can be done by giving or performing gastric aspiration or gastric lavage in case of oral ingestion.
- In case the eyes have also been exposed, then they should be irrigated as early as possible with water and saline.
- His contaminated clothes should be removed.
- A poisoned person should be washed.
- Activated charcoal can be given in single and multiple doses.
Sodium bicarbonate can also be administered intravenously (5 mEq/kg in 60 min followed by 5-6 mEq/kg/day) as it helps in moderate alkalinization and as per studies it is proven to have beneficial effects in organophosphorus poisoning cases.
Atropine and Oximes (pralidoxime) are the famous antidotes of OPs. However, as per new research over the years researchers have introduced new add-ons like sodium bicarbonate and magnesium sulfate (blocks calcium channels and thus reduces acetylcholine release) as well as antioxidants which can be considered for the management of OP poisoning.
In poisoning, atropine must be promptly given (2 mg I.V.) repeated every 10 min until dryness of mouth and other signs of atropinization appears.
Oximes reactivate acetylcholinesterase inhibited by organophosphorus. Pralidoxime is injected I.V. slowly in a dose of 1-2 g (children 20-40 mg/kg). The dose may be repeated according to the need of the patient. (max 12 g in first 24 hrs)
In severe cases, doctors often prescribe benzodiazepines to prevent or stop seizures. An I.V. dose of 10 mg of diazepam is recommended for people who are exposed to chemical attacks of organophosphates.
- As the saying goes “prevention is better than cure” so prevention is very important, especially in cases of unintentional poisoning.
- The person should be able to identify organophosphates (clear to brown color liquids) so to avoid the high risk of exposure.
- Organophosphate should be stored correctly and well-labeled to avoid unintentional contact.
- The persons working on the farm should be aware of these compounds and should work by wearing protective gear like eye protection, masks, or respirators whenever applying pesticides containing organophosphate to the crops.
- For others, prevention may be as simple as thoroughly washing all fruits and vegetables. This can help to prevent accidental exposure to contaminated food.
Make sure you also check our other amazing Article on : Barbiturate Poisoning